Pennsylvania, 2003Tornado in Pennsylvania, May 11, 2003
May 11, 2003 · NWS CTP · 1 event in 1 county or zone
1 tornado, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $5,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before the first event at May 11, 2:15 PM EST, 55 minutes earlier.
Area forecast discussion, May 11, 2:15 PM EST, 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
315 PM EDT SUN MAY 11 2003
ACTIVE AFTN EVOLVING...WL BE BRIEF. AS OF 19Z...PSEUDO-DRYLINE
WORKING ACROSS WESTERN PORTIONS OF CWA...WITH DEWPTS TUMBLING INTO
THE 50S...DESPITE AIR TEMPS HOLDING FROM M 70S TO NR 80. STRONG CAP
AROUND 550 MB LIMITING CONVECTION ALONG THIS LINE SO FAR. REAL JUICY
AIR ACROSS CENTRAL AND E...ESP ACROSS SUSQ VALLEY...AND THIS SEEMS
TO BE THE PRIME SPOT FOR SEVERE WX...AND POSSIBLE ROTATING CELLS. WL
INCLUDE THIS EVENING PERIOD TO COVER LINGERING TSTMS.
TNT...ONCE TSTMS DIMINISH...AND ACTUAL FRONT CROSSES...EXPECT PERIOD
OF VERY GUSTY WINDS...PERHAPS UP TO 50 MPH IN HIGHER ELEVS OF
LAURELS/NW MTNS. WL ISSUE WIND ADV TIL 10 PM FOR THOSE LOCALES...EVE
SHIFT MAY NEED TO EXTEND IF CONDITIONS PERSIST. LIGHT SHOWERS SHOULD
WRAP BACK INTO WESTERN AREAS AFTER MIDNIGHT...SO WL INCLUDE CAT POPS
NW MTNS...AND LIKELIES LAURELS. CHC POPS FOR CENTRAL AREAS.
MON-WED...VERY WINDY AND COOL WITH OCCASIONAL SHOWERS...ESP
HIGHER TERRAIN OF NW/LAURELS. LESS CHC OVER LOWER SUSQ...WL MENTION
MAINLY AFTN FOR THERE. COULD BE SOME EMBEDDED THUNDER...ALONG WITH
VERY SMALL HAIL...BUT TOTAL TOTALS NOT VERY IMPRESSIVE FOR LOW
TOPPED CONVECTION...NOR IS THE TQ INDEX. MORE SHOWERS TUE NT
NW/LAURELS...THEN ELSEWHERE AGAIN ON TUE. DIMINISHING SHOWERS FOR
TUE NT/WED...LIMITED MAINLY FOR NORTHERN-MOST COUNTIES. CLOUDS MAY
PRECLUDE FROST FOR TUE NT/WED AM...STILL SOME UNCERTAINTY.
WED-THU...UPPER LOW FINALLY OPENS UP/LIFTS OUT...TO BE FOLLOWED BY
ANOTHER MORE COMPACT SYSTEM DIVING INTO OH VALLEY. LOTS OF LONG TERM
MODEL UNCERTAINTY...BUT LOOKS LIKE MOST INDICATE BEST RAIN POTENTIAL
FOR FRI-FRI NT. WL INDICATE THIS IN PRODUCTS.
.CTP...
PA...TORNADO WATCH PAZ004>006-010-011-017-24-33 TIL 5 PM EDT...ALL
OTHER ZONES UNTIL 7 PM EDT.
WIND ADV FOR NW MTNS/LAURELS/CLEARFIELD CO.
KL
Hazardous weather outlook, May 11, 2:46 AM EST, 12 hours 24 minutes before
PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053-
056>059-063>066-110945-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
346 AM EDT SUN MAY 11 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.
.DAY ONE...TODAY
THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS OVER THE STATE
TODAY. A STRONG COLD FRONT AND WARM MOIST AIR OUT AHEAD OF IT WILL
LIKELY PRODUCE THUNDERSTORMS TODAY. SOME OF THESE THUNDERSTORMS WILL
BE CAPABLE OF PRODUCING DAMAGING WINDS AND LARGE HAIL. THERE ARE
SOME INDICATIONS THAT THE STORMS WILL ROTATE WHICH INCREASES THE
CHANCE THAT A FEW MAY BE CAPABLE OF PRODUCING TORNADOES. AT THIS
TIME...THE MAIN THREAT IS FOR DAMAGING WINDS AND HAIL FROM THE
STRONGER THUNDERSTORMS.
.DAYS TWO THROUGH SEVEN...
COOLER WEATHER WILL DOMINATE THE COMING WEEK. NO SIGNIFICANT
WEATHER EVENTS ARE CURRENTLY FORECAST.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL BE LIKELY.
STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.
GRUMM/MARTIN
In the hours before
Special weather statement, May 11, 10:50 AM EST, 4 hours 20 minutes before
PAZ004>006-010-011-017-024-033-112100-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1150 AM EDT SUN MAY 11 2003
...A TORNADO WATCH IS IN EFFECT UNTIL 500 PM EDT SUNDAY AFTERNOON FOR
THE FOLLOWING COUNTIES IN CENTRAL PENNSYLVANIA...
CAMBRIA...CAMERON...CLEARFIELD...ELK...MCKEAN...POTTER...SOMERSET AND
WARREN.
TORNADOES...LARGE HAIL...DANGEROUS LIGHTNING AND DAMAGING WINDS ARE
POSSIBLE IN THE AREAS AFFECTED BY THE WATCH. REMEMBER...A TORNADO
WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR TORNADOS IN AND CLOSE
TO THE WATCH AREA. PERSONS IN THESE AREAS SHOULD BE ON THE LOOKOUT
FOR THREATENING WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS
AND POSSIBLE WARNINGS.
STAY TUNED TO NOAA WEATHER RADIO AND OTHER MEDIA FOR FURTHER DETAILS
OR UPDATES.
Special weather statement, May 11, 12:50 PM EST, 2 hours 20 minutes before
PAZ012-018-019-025>028-034>037-041-042-045-046-049>053-056>059-
063>066-112300-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
150 PM EDT SUN MAY 11 2003
...A TORNADO WATCH IS IN EFFECT UNTIL 700 PM EDT SUNDAY EVENING FOR
THE FOLLOWING COUNTIES IN CENTRAL PENNSYLVANIA...
ADAMS...BEDFORD...BLAIR...COLUMBIA...CUMBERLAND...DAUPHIN...
FRANKLIN...FULTON...HUNTINGDON...JUNIATA...LANCASTER...LEBANON...
MIFFLIN...MONTOUR...NORTHERN CENTRE...NORTHERN CLINTON...NORTHERN
LYCOMING...NORTHUMBERLAND...PERRY...SCHUYLKILL...SNYDER...SOUTHERN
CENTRE...SOUTHERN CLINTON...SOUTHERN LYCOMING...SULLIVAN...TIOGA...
UNION AND YORK.
CURRENTLY...THE ATMOSPHERE IS EXTREMELY UNSTABLE AND HAS THE
POTENTIAL TO RAPIDLY DEVELOP STRONG TO SEVERE THUNDERSTORMS. ONCE
THE THUNDERSTORMS FORM...THEY HAVE THE POTENTIAL TO DEVELOP STRONG
TORNADOES THROUGHOUT CENTRAL PENNSYLVANIA. THIS IS A PARTICULARLY
DANGEROUS SITUATION AND RESIDENTS OF CENTRAL PENNSYLVANIA SHOULD BE
AWARE OF RAPIDLY CHANGING WEATHER.
TORNADOS...LARGE HAIL...DANGEROUS LIGHTNING AND DAMAGING WINDS ARE
POSSIBLE IN THE AREAS AFFECTED BY THE WATCH. REMEMBER...A TORNADO
WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR TORNADOS IN AND CLOSE
TO THE WATCH AREA. PERSONS IN THESE AREAS SHOULD BE ON THE LOOKOUT
FOR THREATENING WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS
AND POSSIBLE WARNINGS.
STAY TUNED TO NOAA WEATHER RADIO AND OTHER MEDIA FOR FURTHER DETAILS
OR UPDATES.
Tornado, Lycoming
- When
- May 11, 3:10 PM EST to 3:12 PM EST
- Where
- Lycoming County, 1 mi E of Perryville
- Rating
- F0
- Path length
- 1.3 mi
- Path width
- 75 yd
- Property damage
- $5,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 41.317, -77.083
A thunderstorm spawned a weak (F0) tornado on the afternoon of May 11th in Lycoming county. The tornado touched down on Paulhamous Road in Anthony Township, about 3 miles southwest of the town of Cogan Station. The tornado had a sporadic path length of 1.3 miles, lifting off and touching down several times along it's path. The tornado moved to the east into Lycoming township, finally lifting off the ground for good on Maple Spring Road. There, it downed a dozen trees, and tore a tin roof off of a barn. One fallen tree struck a parked car, causing $1000 in damage. At it's widest, the tornado was 75 yards wide. There were no reported injuries or deaths associated with the storm.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Damaging Winds in Kentucky, May 11, 20031 death · 17 injured · $16 million · F2 · 33 events
- Tornadoes in Tennessee, May 11, 20031 injured · $5.0 million · F3 · 6 events
- Tornado in Kentucky, May 11, 20032 injured · $400,000 · F3 · 1 event
- Rip Current in Florida, May 11, 20031 death · 1 event
- Strong Wind in Ohio, May 11, 2003$1.2 million · 28 events
- Flooding in Michigan, May 11 to 14, 2003$2.0 million · 6 events
- Tornado and Damaging Winds in New York, May 11, 2003$310,000 · F1 · 5 events
- Damaging Winds in Tennessee, May 11, 2003$121,000 · 80 kt wind · 36 events
- High Wind in Iowa, May 11, 2003$250,000 · 1 event
- High Wind in Illinois, May 11, 2003$250,000 · 1 event
- Flooding and Damaging Winds in Ohio, May 11, 2003$30,000 · 61 kt wind · 32 events
- Strong Wind in Pennsylvania, May 11, 2003$100,000 · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5352549.